Minnesota, 2021

High Wind in Minnesota, December 15 to 16, 2021

December 15 to 16, 2021 · NWS ARX · 7 events in 7 counties and zones

Following behind the rare December severe weather outbreak, very strong winds buffeted southeast Minnesota from the late evening of December 15th into the morning of the 16th. Wind gusts of 50 to 60 mph were common with a few gusts over 70 mph.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$870,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Following behind the rare December severe weather outbreak, very strong winds buffeted southeast Minnesota from the late evening of December 15th into the morning of the 16th. Wind gusts of 50 to 60 mph were common with a few gusts over 70 mph. The automated weather observing equipment at the Rochester (Olmsted County) airport recorded a wind gust of 77 mph, which was the second highest wind gust on record for this site. In Rochester, the wind caused a fire from a burning transformer to spread to a garage. The high winds caused numerous power outages to occur across the area. The power outages in and around Stewartville (Olmsted County) were so extensive that some outages lasted into December 18th. The Stewartville school district canceled all classes on the 17th because of the lack of power. An elementary school in Rochester also closed on the 17th because of a power outage. A state of emergency was declared in Fillmore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 15, 4:45 PM CST, 5 hours earlier.

Area forecast discussion, Dec 15, 4:45 PM CST, 5 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
445 PM CST Wed Dec 15 2021

.SHORT TERM...(This evening through Thursday)
Issued at 220 PM CST Wed Dec 15 2021

...Very Rare, dangerous December severe weather risk/high winds
this evening and tonight...

Not much change in thinking regarding the storm/wind threats this
evening and overnight. Improvement in dense fog slowly continues
early this afternoon north of I-94 as a warm front lifts north,
but fog could linger through the afternoon across north-central
WI. South of the front, temps quickly climb into the 50s and 60s
to even near 70 in spots, record values for many, along with dew
points in the 50s to low 60s. In addition, southerly winds have
increased to 15 to 25 mph with gusts of 30 to 40 mph in the warm
sector. Despite impressive wind fields aloft, wind gusts in the
warm sector will be tempered a bit with the strong elevated warm
nose/modest vertical mixing in the warm advective regime.

An intense, compact, negatively-tilted shortwave trough evident
across the central plains early this afternoon will race northeast
to near Lake Superior by early Thursday morning with the
associated surface low deepening to near 976 mb. Very strong
warm/moist advection will occur ahead of the associated cold front
with extremely strong, anomalous wind fields. A cyclonically
curved 100+ kt jet streak will lift across the region this evening
with 850 mb flow increasing to 70 to 80 kts. As has been
reiterated in recent days, the moisture/wind field anomalies with
this system are remarkably anomalous, in some cases outside of the
model climatology.

A strongly forced, low-topped linear band of convection will
develop to the southwest this evening, encroaching on the area by
6-7 pm, and then quickly racing across the region through around
11 pm. Low- level shear will be very strong, with around 50 kts of
0-1 km bulk shear. While still on the modest side, forecast
instability values have crept up over the past day, with SBCAPE
expected to reach 500- 750 J/kg, and HREF ensemble max values up
to 1000 J/kg. There remains a significant, higher end, wind threat
with these storms, given the storm motions over 60 to 70 mph and
very strong winds aloft. Wind gusts in excess of 80 mph are
possible with the strongest storms, while any storms could produce
gusts of 60 to 70+ mph. In addition, given the very strong low-
level shear, fast-moving tornadoes could occur, and potentially a
strong tornado (especially west of the MS) given the impressive
dynamics/wind fields with the system. Certainly a very rare
environment for mid-December.

Behind the front, very strong non-convective wind gusts will
overspread the region as lapse rates steepen with a push of cold
advection and strong pressure rises. Based on winds at the top of
the mixed layer, gusts up to around 65 mph are expected. The
intense winds will occur over a several hour period through the
early morning hours, gradually dropping off towards sunrise.

Although not unseasonably cool, much colder temps in the 20s and
30s are expected late tonight and Thursday behind the front,
possibly leading to slick spots on roads that may be wet. There is
some signal for freezing drizzle across north-central WI late
tonight, although confidence isn't high. Otherwise, winds will
gust up to 30 to 40+ mph well into Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 220 PM CST Wed Dec 15 2021

The next chance for some precipitation looks to arrive Friday
night and possibly linger into Saturday. A northern stream short
wave trough will drop out of Canada and move across the Upper
Midwest. While the models are all showing this wave, there are
quite a few differences on the strength and track of the wave. As
of now, it would appear the best forcing should pass by to the
north of the area with giving just some small chance for light
snow generally north of Interstate 90. After that, upper level
ridging will build in for the weekend and then transition into a
zonal flow. The next short wave trough in this pattern looks to
move by well to the north of the region across southern Canada.
This system should push a cold front through early next week, but
at this time, it looks to come through dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday night)
Issued at 445 PM CST Wed Dec 15 2021

Dangerous storm moving through tonight with wind, storms and some
cig impacts.

Cigs: brief drop in cigs with line of storms early this evening,
then scattered for a few hours and then back into MVFR for the night
through Thu morning. Should see a scattering of the deck by mid
afternoon.

WX/vsby: strong/severe line of storms will drive across the TAF
sites early this evening (01-03z)...likely only impacting for 1/2
hour or less. Some vsby restrictions with heavy rain. With passage
of cold front later tonight not expecting fog.

Winds: very strong tonight into Thu morning with strongest gusts
tonight upwards of 50 kts from the south/southwest. With the
thunderstorms (01-03z) winds will be a bit more southwest and could
gust closer to 70 kts. Passage of the storm's cold front
overnight/early Thu morning will swing winds to more westerly with a
gradual decrease through the day.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...High Wind Warning until 6 AM CST Thursday for WIZ017-029-032>034-
     041>044-053>055-061.

     Dense Fog Advisory until 6 PM CST this evening for WIZ017-029.

MN...High Wind Warning until 6 AM CST Thursday for MNZ079-086>088-
     094>096.

IA...High Wind Warning until 6 AM CST Thursday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...JM
LONG TERM...04
AVIATION...Rieck
Hazardous weather outlook, Dec 15, 2:06 PM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
206 PM CST Wed Dec 15 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
206 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A line of thunderstorms will race across the area between 6 PM
and 11 PM. These storms will move east/northeast at 60 to 70 mph
and will be capable of producing damaging wind gusts of 70 mph
and
isolated gusts of 80 mph or higher. Tornadoes will also be
possible, particularly near and west of the Mississippi River.
There is the potential for a strong tornado to occur.

A High Wind Warning is in effect tonight. Dangerously strong wind
gusts to 65 mph are expected which could result in tree and power
line damage, leading to power outages.

Plummeting temperatures overnight could result in a flash freeze,
leading to some icy roads and sidewalks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind gusts to 45 mph are possible early Thursday.

.SPOTTER INFORMATION STATEMENT...

Any damage reports or wind gust observations would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Local storm report, Dec 15, 9:31 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
931 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     ADAMS                   43.56N 92.72W
12/15/2021                   MOWER              MN   PUBLIC

            DAMAGE TO BARN/OUTBUILDING. REPORT VIA KAAL,
            TIMING BASED ON RADAR.

&&

JAR
Local storm report, Dec 15, 9:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     BLUE RIVER              43.19N 90.57W
12/15/2021  E50 MPH          GRANT              WI   FIRE DEPT/RESCUE

&&

JAR
Local storm report, Dec 15, 9:35 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
935 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND GST     DICKEYVILLE             42.63N 90.59W
12/15/2021  E60 MPH          GRANT              WI   EMERGENCY MNGR

&&

JAR
Local storm report, Dec 15, 9:36 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
936 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     LANCASTER               42.85N 90.71W
12/15/2021  E50 MPH          GRANT              WI   EMERGENCY MNGR

&&

JAR
Local storm report, Dec 15, 9:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
940 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     ELKTON                  43.66N 92.71W
12/15/2021  E79 MPH          MOWER              MN   BROADCAST MEDIA

0935 PM     TSTM WND GST     PLATTEVILLE             42.74N 90.48W
12/15/2021  M60 MPH          GRANT              WI   AWOS

0911 PM     TSTM WND DMG     SPARTA                  43.94N 90.81W
12/15/2021                   MONROE             WI   EMERGENCY MNGR

            DOOR OVERHANDS DAMAGED

0930 PM     TSTM WND DMG     TOMAH                   43.99N 90.50W
12/15/2021                   MONROE             WI   EMERGENCY MNGR

            POWER LINES BLOWN DOWN

&&

SHEA
Local storm report, Dec 15, 9:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
945 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND DMG     4 N ELROY               43.80N 90.27W
12/15/2021                   JUNEAU             WI   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN

&&

SHEA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Dodge

When
December 15, 9:45 PM CST to December 16, 2:45 AM CST
Where
Dodge forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Wind gusts of 50 to 60 mph were common across Dodge County during the late evening of December 15th into the early morning of the 16th. The highest recorded wind gust was 67 mph east of Kasson at a mesonet station.

High Wind, Mower

When
December 15, 9:45 PM CST to December 16, 3:00 AM CST
Where
Mower forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Wind gusts of 50 to 60 mph were common across Mower County during the late evening of December 15th into the early morning of the 16th. The automated weather observing equipment at the Austin airport and a mesonet station near Dexter both measured a 58 mph wind gust.

High Wind, Olmsted

When
December 15, 10:00 PM CST to December 16, 5:15 AM CST
Where
Olmsted forecast zone
Measured
67 kt (77 mph) measured gust
Property damage
$175,000
Reported by
ASOS
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Wind gusts of 50 to 60 mph were common across Olmsted County during the late evening of December 15th into the early morning of the 16th. The automated weather observing equipment at the Rochester airport measured a 77 mph gust. This was the second highest gust on record for this site. A garage was heavily damaged by a fire when the winds caused the flames from a burning transformer to spread to the garage. Power outages in and around Stewartville lasted into December 18th. The lack of power and heat on December 17th prompted classes to be canceled in the Stewartville school district and at one Rochester elementary school.

High Wind, Wabasha

When
December 15, 10:15 PM CST to December 16, 3:15 AM CST
Where
Wabasha forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Wind gusts of 50 to 60 mph were common across Wabasha County during the late evening of December 15th into the early morning of the 16th. A mesonet station near Kellogg measured a 63 mph gust.

High Wind, Fillmore

When
December 15, 10:30 PM CST to December 16, 3:30 AM CST
Where
Fillmore forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$570,000
Reported by
AWOS
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Wind gusts of 50 to 60 mph were common across Fillmore County during the late evening of December 15th into the early morning of the 16th. The automated weather observing equipment at the Preston airport measured a wind gust of 60 mph. A county wide state of emergency was declared.

High Wind, Winona

When
December 15, 10:45 PM CST to December 16, 4:15 AM CST
Where
Winona forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Wind gusts of 50 to 60 mph were common across Winona County during the late evening of December 15th into the early morning of the 16th. The automated weather observing equipment at the Winona airport measured a 52 mph gust.

High Wind, Houston

When
December 15, 11:00 PM CST to December 16, 4:15 AM CST
Where
Houston forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Wind gusts of 50 to 60 mph were common across Houston County during the late evening of December 15th into the early morning of the 16th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998834, 998839, 998840, 998841, 998836, 998843, 998837.